Mitchell S. Buckley, PharmD; Jaclyn M. LeBlanc, PharmD; Michael J. Cawley, PharmD
Electrolyte imbalances are common in critically ill patients. Although multiple disease states typically encountered in the intensive care unit may be responsible for the development of electrolyte disorders,medications may contribute to these disturbances as well. Medications can interfere with the absorption of electrolytes, alter hormonal responses affecting homeostasis, as well as directly impact organ function responsible for maintaining electrolyte balance. The focus on this review is to identify commonly prescribed medications in the intensive care unit and potential electrolyte disturbances thatmay occur as a result of their use. This review will also discuss the postulated mechanisms associated with these drug-induced disorders. The speciﬁc drug-induced electrolyte disorders discussed in this review involve abnormalities in sodium, potassium, calcium, phosphate, and magnesium. Clinicians encountering electrolyte disturbances should be vigilant in monitoring the patient’s medications as apotential etiology. Insight into these drug-induced disorders should allow the clinician to provide optimal medical management for the critically ill patient, thus improving overall healthcare outcomes. (Crit Care Med 2010; 38[Suppl.]:S253–S264) KEY WORDS: hyponatremia; hypernatremia; hypokalemia; hyperkalemia; hypocalcemia; hypercalcemia; hypophosphatemia; hyperphosphatemia; hypomagnesemia;hypermagnesemia; critical illness; water-electrolyte imbalance
lectrolytes play an essential role in numerous physiologic functions in the body (1). Many metabolic processes and normal organ functions are dependent on precise intracellular as well as extracellular electrolyte concentrations (1). This balance is maintained through a complex system of multiple mechanisms, involving many differenthormones and organs that inﬂuence electrolyte distribution (1, 2). Consequently, several factors can equally affect electrolyte homeostasis, including acid-base imbalance, ﬂuid status, organ dysfunction, neurohormonal disorders, and disease states (1, 2). Electrolytes abnormalities are common in the intensive care unit (ICU). Disturbances within the regulatory mechanisms can have signiﬁcantconsequences, especially in the critically ill patient (1, 2). Many clinical manifestations,
From the Department of Pharmacy (MSB), Banner Good Samaritan Medical Center, Phoenix, AZ; Department of Pharmacy (JML), Saint John Regional Hospital, Saint John, NB, Canada; Philadelphia College of Pharmacy (MJC), University of the Sciences in Philadelphia, Philadelphia, PA. The authors have not disclosedany potential conﬂicts of interest. For information regarding this article, E-mail: firstname.lastname@example.org Copyright © 2010 by the Society of Critical Care Medicine and Lippincott Williams & Wilkins DOI: 10.1097/CCM.0b013e3181dda0be
including respiratory failure, edema, muscle weakness, altered mental status, and arrhythmias, may be attributed to electrolyte disturbances (1, 2).Several medications have been implicated in the development of electrolyte disturbances (1, 2). Unfortunately, many common medications used in these patients can disrupt electrolyte serum concentrations (3, 4). Also, overdose ingestion (e.g., aspirin) or accumulation of long-term therapy (e.g., lithium, theophylline), resulting in drug toxicity, can contribute to impaired electrolyte homeostasis inpatients admitted to the ICU (3, 4). The purpose of this review is to identify common drug-induced electrolyte disturbances in the ICU and discuss the potential mechanisms involved. Despite the associated risk of electrolyte abnormalities with intravenous ﬂuids and parenteral hyperalimentation, a detailed review of these therapies leading to electrolytes imbalances as well as their respective...